Alabama, 2012Damaging Winds in Alabama, June 11, 2012
June 11, 2012 · NWS HUN · 21 events in 5 counties and zones
A long-lived mesoscale-convective-system (MCS) which originated in southwest Missouri rolled southeastward into northwest and north central Alabama during the late afternoon and early evening hours. The line of storms was strongest across northwest into central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived mesoscale-convective-system (MCS) which originated in southwest Missouri rolled southeastward into northwest and north central Alabama during the late afternoon and early evening hours. The line of storms was strongest across northwest into central Alabama. The gust front produced damaging wind gusts of 40 to 60 mph. Several weather observation locations reported wind gusts of over 40 mph, with a couple reporting over 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 2:35 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 11, 2:35 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT MON JUN 11 2012
.DISCUSSION...
SHORT TERM FORECAST IS FOCUSED ENTIRELY ON CONVECTION...AND RIGHT NOW
MAINLY ON AN MCS BARRELING ACROSS THE MS RIVER INTO THE MEMPHIS METRO.
IT IS RAPIDLY MOVING INTO MORE MOIST/UNSTABLE LOW-LVL AIR /THETA-E
RIDGE LOCATED OVER NRN MS-WRN TN/...AND RIDING NWLY FLOW INTO A WEAK
TROUGH AXIS LOCATED ALONG A MONTGOMERY-FT PAYNE-CROSSVILLE TN LINE.
MESOSCALE MODELS ARE ALL PICKING UP ON THIS FEATURE PRETTY WELL...AND
GENERALLY ARE CONSISTENT IN BRINGING THE LEADING EDGE OF THE LINE
INTO NW AL IN THE 00-03Z TIME FRAME. LINEAR EXTRAPOLATION OF THE
CURRENT RADAR DATA IS FASTER THAN THAT...REACHING THE NW TIP
AROUND 22Z. POPS INDICATED BELOW ARE BASED MORE ON THE MODEL
TIMING...ADJUSTED SPATIALLY TO MATCH RADAR TRENDS. THEY STILL MAY BE
FAR TOO LOW IN NE AL IF THE MCS/ASSOCIATED OUTFLOWS PERSIST ALL THE
WAY THRU THE EVENING HRS. LOWS TONIGHT SHOULD BE MILD AND MUGGY
THOUGH ADDITIONAL COOLING IS POSSIBLE WITH THE STORMS.
THOSE SAME MESO MODELS SUGGEST THAT TONIGHT'S ACTIVITY MAY BE THE
MAIN EVENT ASSOCIATED WITH AN APPROACHING FRONT...CURRENTLY ALONG AN
AMARILLO-KANSAS CITY-DAVENPORT LINE. THAT IS A LITTLE HARD TO BELIEVE
SINCE THE FRONT WILL ARRIVE 00-06Z TMRW EVENING...AND MODEL SOUNDINGS
INDICATE AN EXTREMELY UNSTABLE PREFRONTAL AIR MASS. SFC-BASED CAPES
FROM THESE SOUNDINGS ARE ABOVE 3000 J/KG /THANKFULLY LACKING
SHEAR/...AND SOME MODELS /MAINLY THE NAM/ INDICATE MID-LVL DRYING
THAT WOULD BE FAVORABLE FOR MICROBURSTS. WILL CONTINUE WITH MID-HIGH
POPS ANTICIPATING MORE ORGANIZED FORCING IN THIS ENVIRONMENT.
TEMPERATURES ARE PROBLEMATIC AND FEEL LIKE THE MOS MAY BE OVERDOING
HEATING...BUT MID 80S ARE ATTAINABLE IF ANY HEATING IS REALIZED.
WEDNESDAY SHOULD BE DRY BEHIND THE FRONT...ALBEIT NOT MUCH COOLER.
THE DRIER AIR MASS IS LIKELY TO BE MORE FAVORABLE FOR STRONGER
HEATING AND THUS HIGHS MAY REACH 90. MOISTURE WILL RETURN QUICKLY AS
SFC/UPPER HIGHS SHIFT...THOUGH TIMING REMAINS UNCERTAIN. THE GFS
GENERATES CONVECTION THURSDAY AFTN...WHICH MIGHT BE A BIT FAST GIVEN
LOW-LVL SERLY FLOW.
MOISTURE/INSTABILITY WILL STILL INCREASE FOR THE WEEKEND AS THE
REGION REMAINS ON THE EDGE OF AN UPPER HIGH...BUT A WEDGE RIDGE
DOWNWIND OF THE APPALACHIANS MAY LIMIT LOW-LVL MOISTURE ENOUGH TO
LIMIT DIURNAL CONVECTION. WILL CONTINUE WITH LOW-END POPS IN LINE
WITH MOS BUT COVERAGE WILL BE LIMITED. TEMPS SHOULD BE QUITE SEASONABLE
IF NOT COOLER THAN AVERAGE FOR LOWS DUE TO THE DRIER AIR.
BCC
&&
.AVIATION...
/ISSUED 1249 PM CDT MON JUN 11 2012/
FOR 18Z TAFS...
DESPITE A RICH MOISTURE PLUME ACROSS THE REGION...A FEW BREAKS IN THE
CLOUD DECK AND A PASSING UPPER DISTURBANCE HAS RESULTED IN SCT SHOWERS
ACROSS MUCH OF THE AREA. MORE SHRA/TSRA ACTIVITY WILL DEVELOP INTO
THE EARLY EVENING...WITH REDUCED VIS/CIGS DUE TO LOCALLY HEAVY RAIN
AND ERRATIC WINDS. HAVE VCSH FOR THE PRESENT...WITH VCTS FROM 20-21Z
TO 12/02000Z. RAIN CHANCES SHOULD DIMINISH SOMEWHAT THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. MVFR CEILINGS/VISIBILITIES ARE POSSIBLE
BEFORE DAYBREAK TUE...BUT SHOULD IMPROVE TO VFR BY THE LATE MORNING.
A COLD FRONT APPROACHING FROM THE WEST WILL BE CLOSE ENOUGH TO
KMSL...WITH WINDS BECOMING NW EARLY TUE AFTERNOON.
RSB
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 70 86 66 90 65 / 70 60 20 10 10
SHOALS 71 86 65 90 63 / 80 60 10 10 10
VINEMONT 70 84 65 87 67 / 60 60 20 10 10
FAYETTEVILLE 70 86 64 88 63 / 60 60 10 10 10
ALBERTVILLE 67 85 65 89 64 / 60 60 20 10 10
FORT PAYNE 65 85 65 89 61 / 60 60 20 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 11, 2:45 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 PM CDT MON JUN 11 2012
ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
345 PM CDT MON JUN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS EVENING AND TONIGHT...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING BRINGING THE THREAT FOR DAMAGING
WIND GUSTS...ESPECIALLY OVER NORTHWEST ALABAMA. THE SEVERE THREAT
WILL DIMINISH SLIGHTLY AS THE LINE PROGRESSES EASTWARD ACROSS THE
REST OF THE TENNESSEE VALLEY TONIGHT. HOWEVER...GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MUCH OF
TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. ALTHOUGH
GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...THE GREATEST THREAT WITH THIS ACTIVITY WILL BE ASSOCIATED
WITH A FEW PERIODS OF LOCALLY HEAVY RAINFALL. ADDITIONAL RAINFALL
AMOUNTS OF A HALF OF AN INCH TO AN INCH ARE EXPECTED ACROSS THE
AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.
SL/RSB
In the hours before
Special weather statement, Jun 11, 4:16 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT MON JUN 11 2012
ALZ001-002-112300-
COLBERT-LAUDERDALE-
516 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 600 PM CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
WALNUT GROVE TO IUKA...MOVING SOUTHEAST AT 50 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET.
CLOVERDALE.
ZIP CITY...PRIDE LANDING.
GREEN HILL...TUSCUMBIA.
MUSCLE SHOALS...KILLEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWEST ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8753 3490 8723 3479 8733 3480 8735
3480 8743 3476 8742 3474 8743 3471 8743
3469 8745 3465 8744 3465 8748 3460 8751
3481 8811 3489 8811 3492 8816 3501 8810
TIME...MOT...LOC 2216Z 298DEG 44KT 3507 8789 3482 8809
SLThunderstorm Wind, Lauderdale
- When
- June 11, 4:21 PM CST to 4:22 PM CST
- Where
- Lauderdale County, 2 mi N of Waterloo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.949, -88.070
A tree was blown down onto a house on Riverton Rose Trail.
Thunderstorm Wind, Colbert
- When
- June 11, 4:35 PM CST to 4:36 PM CST
- Where
- Colbert County, Cherokee
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.970
A tree was downed by thunderstorm winds onto a residence, which required tarps to cover the damage.
Thunderstorm Wind, Colbert
- When
- June 11, 4:35 PM CST to 4:36 PM CST
- Where
- Colbert County, 1 mi N of Cherokee
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.764, -87.970
A breezeway awning was blown apart at Cherokee Elementary School.
Thunderstorm Wind, Colbert
- When
- June 11, 4:37 PM CST to 4:38 PM CST
- Where
- Colbert County, 1 mi SW of Riverton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -88.093
A few trees and powerlines were reported down on the Riverton Rose Trail.
Thunderstorm Wind, Lauderdale
- When
- June 11, 4:45 PM CST to 4:46 PM CST
- Where
- Lauderdale County, 2 mi NW of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -87.695
A few small trees were downed due to thunderstorm winds.
Thunderstorm Wind, Lauderdale
- When
- June 11, 4:50 PM CST to 4:51 PM CST
- Where
- Lauderdale County, 6 mi NE of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.861, -87.595
A power line was downed by thunderstorm winds.
Thunderstorm Wind, Lauderdale
- When
- June 11, 4:58 PM CST to 4:59 PM CST
- Where
- Lauderdale County, 1 mi NNE of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.813, -87.663
A tree was blown down by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- June 11, 5:00 PM CST to 5:01 PM CST
- Where
- Franklin County, 4 mi E of Red Bay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -88.060
A couple of trees and power lines were downed by thunderstorm winds near the intersection of highway 247 and highway 24.
Thunderstorm Wind, Lauderdale
- When
- June 11, 5:00 PM CST to 5:01 PM CST
- Where
- Lauderdale County, 2 mi NE of Florence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -87.645
A power pole was broken and a few powerlines were downed by thunderstorm winds.
Thunderstorm Wind, Colbert
- When
- June 11, 5:01 PM CST to 5:02 PM CST
- Where
- Colbert County, 3 mi E of Muscle Shoals
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.617
A few trees and power lines were downed on Memphis Street and a tree was downed by thunderstorm winds on second street in Muscle Shoals.
Thunderstorm Wind, Colbert
- When
- June 11, 5:01 PM CST to 5:02 PM CST
- Where
- Colbert County, 5 mi WSW of Sheffield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.742, -87.781
A tree was downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- June 11, 5:05 PM CST to 5:06 PM CST
- Where
- Franklin County, 5 mi W of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -87.788
A few trees were downed by thunderstorm winds on County Road 16 and Highway 187 and a wind gust of 56 mph was reported by a Skycam at 29 feet agl.
Thunderstorm Wind, Franklin
- When
- June 11, 5:07 PM CST to 5:08 PM CST
- Where
- Franklin County, 3 mi NNW of Hodges
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -87.950
A few trees were downed by thunderstorm winds on Wilson West Road.
Thunderstorm Wind, Franklin
- When
- June 11, 5:10 PM CST to 5:11 PM CST
- Where
- Franklin County, 2 mi SSW of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.493, -87.743
A few trees were downed by thunderstorm winds along Gravel Hill Road.
Thunderstorm Wind, Lawrence
- When
- June 11, 5:33 PM CST to 5:34 PM CST
- Where
- Lawrence County, 5 mi S of Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.598, -87.300
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Lawrence
- When
- June 11, 5:48 PM CST to 6:01 PM CST
- Where
- Lawrence County, 2 mi NNE of Moulton
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 34.507, -87.267
A 46 mph thunderstorm wind gust was measured by the CWOP weather station at Speake School. A few power lines were also downed by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- June 11, 6:32 PM CST to 6:33 PM CST
- Where
- Cullman County, Crane Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -87.050
A few power lines were downed by thunderstorm winds near Guthreys Crossing and County Road 222.
Thunderstorm Wind, Cullman
- When
- June 11, 6:32 PM CST to 6:33 PM CST
- Where
- Cullman County, Crane Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -87.050
A few trees were downed by thunderstorm winds across County Road 346.
Thunderstorm Wind, Cullman
- When
- June 11, 6:35 PM CST to 6:36 PM CST
- Where
- Cullman County, 2 mi NNW of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.007, -86.983
A few trees were downed by thunderstorm winds across County Road 109.
Thunderstorm Wind, Cullman
- When
- June 11, 6:50 PM CST to 6:51 PM CST
- Where
- Cullman County, 4 mi NNW of Walter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.173, -86.707
A few trees were blown down by thunderstorm winds across County Road 747.
Thunderstorm Wind, Cullman
- When
- June 11, 6:55 PM CST to 6:56 PM CST
- Where
- Cullman County, 5 mi ENE of Hanceville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.098, -86.689
A few trees were downed by thunderstorm winds along County Road 649.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, June 11, 2012$920,000 · 1 in hail · 65 events
- Tornado and Flash Flood in South Carolina, June 11, 2012$439,000 · EF1 · 11 events
- Flash Flood and Hail in Arkansas, June 11 to 12, 2012$293,000 · 1.5 in hail · 37 events
- Hail and Damaging Winds in Missouri, June 11, 2012$140,000 · 1 in hail · 30 events
- Damaging Winds in Kentucky, June 11, 20122 injured · $126,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 11 to 12, 2012$79,000 · 2.75 in hail · 30 events
- Damaging Winds in Tennessee, June 11, 2012$46,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Missouri, June 11, 2012$35,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Alabama, June 11, 20121.25 in hail · 32 events
- Lightning Strike in Illinois, June 11, 2012$40,000 · 1 event
- Damaging Winds in Florida, June 11, 2012$17,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Tennessee, June 11, 20121.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394596, 394587, 394591, 394589, 394604, 394599, 394597, 394598, 394600, 394601, 394603, 394605, 394608, 394609, 394617, 394621, 394623, 395474, 394626, 394642, 394644.